Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Goodland, KS

June 16, 2006Logan County, Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 16, 2006, 4:00 PM CDT for Logan County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2006, 4:00 PM CDT (21:00 UTC)
Expired
Jun 16, 2006, 7:00 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Logan County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-518 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 162103
FFWGLD
KSC109-203-170000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LOGAN COUNTY IN WEST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF OAKLEY
  WICHITA COUNTY IN WEST CENTRAL KANSAS
  THIS INCLUDES THE CITY OF LEOTI

* UNTIL 700 PM CDT

* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM AN AREA OF THUNDERSTORMS MOVING NORTHEAST AT 30 
MPH ACROSS WICHITA AND LOGAN COUNTY. THESE STORMS WILL MOVE OVER AN 
AREA THAT HAS RECEIVED 2 TO 4 INCHES OF RAIN YESTERDAY. RAINFALL 
RATES UP TO AN INCH AND A HALF OF AN HOUR WILL CAUSE FLASH FLOODING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINONA AND MONUMENT

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3826 10155 3825 10111 3870 10111 3872 10080
      3912 10080 3913 10151 3871 10148 3869 10156

$$

JRM
1 follow-up statement
000 
WGUS73 KGLD 162354
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI JUN 16 2006

KSC109-203-170004-
WICHITA KS-LOGAN KS-
654 PM CDT FRI JUN 16 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT(700 PM CDT) FOR
LOGAN AND WICHITA COUNTIES...

LAT...LON 3826 10155 3825 10111 3870 10111 3872 10080
      3912 10080 3913 10151 3871 10148 3869 10156

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 12:05 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 16, 12:05 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1105 AM MDT FRI JUN 16 2006

.UPDATE...MAIN FORECAST UPDATE WAS TO ADD FLASH FLOOD WATCH FOR
SOUTHEASTERN CWA THROUGH THE EVENING. COOP REPORTS AND RADAR
ESTIMATES INDICATE SWATH OF 1 TO 4 INCHES FELL ACROSS THIS AREA.
1 HOURLY FFG HAS FALLEN TO AROUND OF .5 TO 1.5 IN THIS AREA.
MORNING STORMS WHERE VERY EFFECTIVE RAIN PRODUCERS AND WITH VERY
MOIST SOUNDINGS EXPECTED THIS AFTERNOON...THIS WILL LIKELY
CONTINUE. POPS LOOK GOOD FOR NOW AS FORECAST REALLY HINGES ON HOW
MUCH WE CLEAR OUT AND HOW FAR FRONT MOVES. LOCAL OBS SHOWING FRONT
SLOWLY BEGINNING TO MOVE EAST SO WILL KEEP CURRENT IDEA OF HIGHEST
POPS IN THE SOUTHEAST.

&&

.PREV DISCUSSION... (ISSUED 215 AM MDT FRI JUN 16 2006)

DISCUSSION...FORECAST CONCERNS ARE ON FRONTAL POSITION AND ITS
IMPACT ON WHERE/WHEN/HOW MUCH PRECIPITATION FALLS THROUGH TONIGHT.
THE POTENTIAL DOES EXIST FOR EXCESSIVE RAINFALL ACROSS THE EASTERN
1/3 OF COUNTIES WHERE LOCALLY HEAVY RAIN HAS ALREADY FALLEN SINCE
THURSDAY AFTERNOON THROUGH THIS MORNING.

TODAY/TONIGHT...UPPER TROUGH AXIS REMAINS TO OUR WEST WITH VARIOUS
DISTURBANCES AND INCREASES IN UPPER JET DIVERGENCE MOVING THROUGH
THE AREA FROM THE SOUTHWEST. HIGHEST POPS WILL REMAIN ACROSS THE
EASTERN 1/3 OF THE AREA WHERE SOUTHEAST WINDS AT 850 MB FEED
MOISTURE TOWARD THE FRONTAL BOUNDARY. AFTER MIDNIGHT THE
PRECIPITATION AXIS SHOULD SLOWLY SHIFT EAST AS THE FRONT AND UPPER
SUPPORT SLOWLY PUSH TOWARD THE AREA. MODERATE TO HEAVY RAIN IS A BIG
CONCERN GENERALLY EAST OF A LINE EXTENDING FROM MCCOOK NEBRASKA TO
COLBY AND TRIBUNE KANSAS. CURRENT QPF IN THE GRIDS HITS THESE AREAS
THE HARDEST. WILL AWAIT THE CO-OP RAINFALL REPORTS AND COMPARE THEM
TO RADAR ESTIMATED RAINFALL AND ALLOW DAYSHIFT TO POSSIBLY HOIST ANY
HYDRO PRODUCTS. I WILL MENTION HEAVY RAIN IN THE HWOGLD PRODUCT.
SEVERE WEATHER IS POSSIBLE AND THE COVERAGE OF IT WOULD DEPEND ON
WHETHER WE GET ANY SUNSHINE AND INCREASED INSTABILITY.

SATURDAY/SATURDAY NIGHT...FRONTAL BOUNDARY SLOWLY PUSHES THROUGH THE
AREA WITH UPPER TROUGH AXIS MOVING THROUGH AS WELL. THIS SHOULD
BRING AN END TO THE PRECIPITATION EXCEPT FOR THE FAR SOUTHEAST PART
OF THE AREA. WILL KEEP SOME SLIGHT CHANCE POPS. TEMPERATURES WILL
BEGIN TO WARM WITH READINGS IN THE MID 80S.

SUNDAY/SUNDAY NIGHT...UPPER RIDGE AXIS BEGINS TO BUILD ACROSS THE
AREA WITH SOUTHERLY WINDS ON THE INCREASE AS LEE TROUGH DEVELOPS.
850 TEMPERATURES SUPPORT READINGS AROUND 90 WITH OVERNIGHT LOWS IN
THE LOW 60S. THERE IS A SHORTWAVE THAT DIVES OUT OF CANADA AND INTO
THE NORTHERN PLAINS/GREAT LAKES AREA. THE GFS SOLUTION BRINGS A
FRONT/WIND SHIFT INTO THE AREA WHILE THE NAM IS WEAKER WITH THE WAVE
AND DOESNT BRING ONE THROUGH. HAVE SIDED WITH THE GFS FOR NOW AND
KEPT CURRENT SILENT POPS IN TACT.

MONDAY...700-500RH AND 500 HEIGHTS FROM THE GFS SHOW A WEAK WAVE
ROUNDING THE TOP OF THE RIDGE AND MOVING INTO FAR EASTERN COLORADO
BY DAYS END. 700 TEMPERATURES ACROSS EASTERN COLORADO ARE IN THE
17-18C RANGE WITH CIN VALUES AROUND 20 OR SO. THIS SHOULD LIMIT ANY
PRECIPITATION CHANCES GREATLY. WILL KEEP THINGS DRY AT THIS POINT.
TEMPERATURES CONTINUE TO WARM WITH AFTERNOON HIGHS IN THE MID 90S.

TUESDAY-THURSDAY...NO CHANGES MADE AT THIS TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ003-KSZ004-KSZ015-
     KSZ016-KSZ028-KSZ029-KSZ042.

NE...NONE.
CO...NONE.
&&

JRM/DDT
Hazardous weather outlook, Jun 16, 11:56 AM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUN 16 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1156 AM CDT FRI JUN 16 2006 /1056 AM MDT FRI JUN 16 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE
TRI STATE AREA AS A STRONG UPPER LEVEL DISTURBANCE SLIDES ACROSS
THE AREA. SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY...BUT THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL
BE MAINLY ALONG AND EAST OF A TRIBUNE KANSAS TO TRENTON NEBRASKA
LINE.

THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS. THERE WILL BE A SMALL POSSIBILITY OF
TORNADOES AS THUNDERSTORMS BEGIN TO DEVELOP THIS AFTERNOON ALONG A
COLD FRONT.

A VERY MOIST ATMOSPHERE WILL ALSO ALLOW FOR STORMS TO PRODUCE
PERIODS OF HEAVY RAIN DURING THE AFTERNOON AND EVENING. THIS RAIN
WILL FALL IN AREAS THAT ARE ALREADY SATURATED FROM 1 TO 4 INCHES
OF RAIN LAST NIGHT...BRINGING THE POTENTIAL FOR FLASH FLOODING. A
FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA...MAINLY ALONG AND
EAST OF A SELKIRK TO NORCATUR LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS SATURDAY MORNING
AND EARLY AFTERNOON GENERALLY SOUTH OF GRAHAM TO GOVE COUNTY LINE.
SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Jun 16, 2:36 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             4 S NORTON              39.78N 99.89W
06/16/2006  E1.75 INCH       NORTON             KS   LAW ENFORCEMENT

&&

SBLAIR
Local storm report, Jun 16, 2:44 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/16/2006  M63 MPH          SHERMAN            KS   ASOS

&&

SBLAIR
Local storm report, Jun 16, 2:53 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
153 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      GOODLAND                39.35N 101.71W
06/16/2006                   SHERMAN            KS   NWS EMPLOYEE

            MAJOR STREET FLOODING DOWNTOWN GOODLAND...SOME AREAS 1
            FOOT DEEP

&&

SBLAIR
Local storm report, Jun 16, 2:59 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
159 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     TORNADO          GOODLAND                39.35N 101.71W
06/16/2006                   SHERMAN            KS   TRAINED SPOTTER

            FEW HOMES WITH MINOR DAMAGE...ROOF RIPPED OFF
            HOME...TREES DOWN

&&

SBLAIR
Local storm report, Jun 16, 3:15 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND GST     14 S NORTON             39.63N 99.89W
06/16/2006  E60 MPH          NORTON             KS   TRAINED SPOTTER

&&

SBLAIR
Local storm report, Jun 16, 3:41 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
241 PM MDT FRI JUN 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     1 W BEARDSLEY           39.81N 101.25W
06/16/2006  E60 MPH          RAWLINS            KS   TRAINED SPOTTER

&&

SBLAIR

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:14 PM CDTSevere Thunderstorm WarningGLDLogan, Wichita61 min
Jun 15, 7:32 PM CDTSevere Thunderstorm WarningGLDGove43 min
Jun 15, 7:53 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan67 min
Jun 15, 8:09 PM CDTSevere Thunderstorm WarningGLDGreeley, Wallace66 min
Jun 15, 8:18 PM CDTTornado WarningGLDGove27 min
Jun 15, 9:00 PM CDTSevere Thunderstorm WarningGLDGraham45 min
Jun 15, 10:45 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan60 min
Jun 16, 11:10 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 1 more10 hr
Jun 16, 1:32 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace58 min
Jun 16, 1:46 PM CDTSevere Thunderstorm WarningGLDGove59 min
Jun 16, 1:47 PM CDTSevere Thunderstorm WarningGLDGraham58 min
Jun 16, 2:04 PM CDTSevere Thunderstorm WarningGLDSherman26 min
Jun 16, 2:08 PM CDTTornado WarningGLDSherman37 min
Jun 16, 2:15 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton60 min
Jun 16, 2:25 PM CDTTornado WarningGLDSherman37 min
Jun 16, 2:37 PM CDTFlash Flood WarningGLDSherman3 hr
Jun 16, 2:37 PM CDTTornado WarningGLDNorton23 min
Jun 16, 2:44 PM CDTSevere Thunderstorm WarningGLDGraham26 min
Jun 16, 2:53 PM CDTTornado WarningGLDCheyenne, Rawlins, Thomas52 min
Jun 16, 3:32 PM CDTSevere Thunderstorm WarningGLDRawlins24 min
Jun 16, 4:07 PM CDTSevere Thunderstorm WarningGLDWichita38 min
Jun 16, 4:32 PM CDTTornado WarningGLDLogan28 min
Jun 16, 4:52 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas53 min
Jun 16, 5:11 PM CDTTornado WarningGLDSheridan, Thomas34 min
Jun 16, 5:27 PM CDTFlash Flood WarningGLDGove, Sheridan3 hr
Jun 16, 5:43 PM CDTSevere Thunderstorm WarningGLDDecatur, Sheridan39 min
Jun 16, 6:43 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan36 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.